Missouri, 2021

Damaging Wind in Missouri, August 7, 2021

August 7, 2021 · NWS EAX · 1 event in 1 county or zone

A line of storms moved through northwest Missouri, which brought some isolated severe wind damage to areas near Rockport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of storms moved through northwest Missouri, which brought some isolated severe wind damage to areas near Rockport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 7, 5:29 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 5:29 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT Sat Aug 7 2021

.Discussion...
Issued at 408 PM CDT SAT AUG 7 2021

Southerly flow at the surface has been picking up through the day as
a stiffer surface pressure gradient has moved across the western
half of the forecast area. A tightening H85 gradient aloft is also
moving into the area, and with good diurnal mixing has created gusty
winds around 30 mph. Mid level ridging in the area has caused skies
to remain mostly clear, with some passing mid to upper level clouds.
A few showers are present within a zone of isentropic ascent across
SE Nebraska and southern Iowa. Given the southerly surface winds an
the mid level ascent the conditions across the area are summery
warm, with heat indices in the 100-105 range. Later this evening
storms will be ongoing well west of the area, along a frontal
boundary and should be supported by a mid level trough as well as
the strengthening low level jet across eastern Kansas. These storms
will have some good instability to work with given 3000+ MU CAPE,
and with increasing mid level flow associated with an upstream
trough enough effective shear will be present to get some organized
storm mode with the overnight activity. By late tonight as storms
approach the area they should be in the form of a steady state or
perhaps weakening MCS, which will move into far northeastern
Missouri around midnight tonight. Strong to severe weather will be
possible across the northern and northwestern zones as the MCS moves
in, with wind being the primary concern as well as an outside shot
at some hail or heavy rain induced isolated flooding, the latter two
scenarios being rather unlikely.

Sunday will see clouds from the ongoing showers and thunderstorms
remain in the area for most of the day, which will limit the warming
trend through the day. That being said, still expect moderate to
robust instability to build in for the afternoon as the shortwave
trough moves in from the west. Expect scattered storms to form as
early as the late morning. With effective CAPE likely building into
the 2000 to 3000 J/kg range and with deep shear increasing with the
approach of the trough there could be some severe storms through the
late morning and afternoon hours on Sunday. One  will be
whether any decaying convection on Saturday night leaves any
boundaries around for storms to use for increased low level shear.
Low level jet then builds back into the southern plains and noses
into the central plains for Sunday night, bringing another chance
for some heavy rain going into the late evening and overnight hours
on Sunday. With flash flood guidance pushing 1-3 inches for the 1-3
hour period and 3-4 inches for the 6 hours range it's unlikely to
see widespread flooding from these rounds of storms, however, some
training will be possible, which could introduce some isolated
instances of flooding.

Going into the first two days of the upcoming week the midlevel
ridge builds back in, as the trough departs to the east. It will not
be a robust ridge, and should be pretty flattened out, which will
add some uncertainty regarding the potential for heat through the
week. Monday and Tuesday will be the more likely hot and muggy days
with dewpoints in the 70s and temps in the 90s, but there could be
an outside chance for some isolated storms given the mostly zonal
flow aloft, so while the current forecast calls for dry and hot,
will withhold strong confidence in the 105 heat indices needed for
heat advisories for now. The zonal mid level flow gives way to a
more robust mid level trough which will glide across the Great Lakes
region late in the week, bringing northwest flow aloft. A crashing
cold front will bring chance for thunderstorms and a break from the
heat late this upcoming week.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 629 PM CDT SAT AUG 7 2021

For the evening TAFs, tracking the storms to our west into the
area, as several short-term models indicate, puts their arrival
between 6Z and 8Z. This is an hour or two faster than the previous
forecast but based on their fast motion, seemed prudent to do.
Southerly winds will persist ahead of the line of storms with
sustained winds of 10-15 kts and gusts of 20-25 winds. As storms
move through the area, strong and gusty winds will be the main
issue through the terminals. There may also be some brief IFR
conditions. For now, will keep any TSRA out of the forecast and
amend as needed as confidence in timing improves.

For tomorrow, winds again look gusty from the south. There also is
a chance for storms late in the afternoon. Have left this
potential out with this forecast given it's in the last few hours
of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...CDB
Hazardous weather outlook, Aug 7, 11:29 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1229 PM CDT Sat Aug 7 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1229 PM CDT Sat Aug 7 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Warm and humid weather is expected today. Highs are forecast to be
 in the low to mid 90s with heat indicies in the in the upper 90s up
 to 102 degrees. Strong to severe storms are possible tonight after
 10PM, mainly along/west of I-35. Strong winds are the main concern.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Strong storms are possible Sunday. Strong winds are the main
 concern.

 Monday looks like the hottest day of the week, with high
 temperatures in the in the low to mid 90s and heat indices between
 100-105 degrees.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 7, 9:59 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1059 PM CDT Sat Aug 7 2021

MOZ001-080430-
Atchison MO-
1059 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of Atchison County
through 1130 PM CDT...

At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, or 26 miles west of Tarkio, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Watson, Indian Cave State Park and Phelps
City.

This includes Interstate 29 between mile markers 99 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9577 4058 9536 4026 9536 4026 9555
      4030 9556 4032 9561 4031 9566 4034 9562
      4041 9566 4046 9564 4046 9568 4048 9570
      4054 9565 4056 9568 4052 9571 4052 9575
      4057 9577
TIME...MOT...LOC 0358Z 266DEG 37KT 4044 9589

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CDB

The radar

The Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
August 7, 10:16 PM CST to 10:19 PM CST
Where
Atchison County, 2.95 mi NE of Langdon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.380, -95.540

A highway sign was blown over along I-29 at mile marker 108.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981324.